Inderal and Weight Gain
If you experience weight gain with Inderal, diet and physical activity may help you take the weight off. However, if you experience unexplained rapid weight gain -- especially if accompanied by a cough and/or swelling in the legs -- contact your doctor. This is a serious complication with all beta blockers, including Inderal, and could be an indication of congestive heart failure.
There are a number of possible side effects with Inderal® (propranolol hydrochloride). Gradual weight gain, however, does not appear to be one of them. This data comes from clinical trials that extensively studied Inderal and documented its side effects. Gradual weight gain has, however, been reported rarely with other beta blockers. Rapid weight gain, on the other hand, is a reported side effect with all beta blockers, including Inderal.
Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and compared to a group of people who were not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
For people taking Inderal, gradual weight gain was not reported as either a common or rare side effect.
One very important point to keep in mind related to Inderal and weight gain is that all beta blockers, including Inderal, may worsen congestive heart failure or, in some cases, even cause it. One of the main symptoms of heart failure is unexplained weight gain. In fact, people with symptoms of congestive heart failure can often have rapid weight gain over a couple of days. This is often combined with other symptoms, such as a cough and/or swelling in the ankles, feet, or legs. Contact your healthcare provider if you notice unexplained weight gain or swelling.